Thunderstorm Wind, Tooele
- When
- May 30, 12:40 PM MST
- Where
- Tooele County, 0.55 mi NNW of Pehrson Station
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.128, -112.353
The PEHRSN UPR sensor recorded a peak wind gust of 62 mph.
Afternoon thunderstorms developed across northern Utah and produced strong downburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Afternoon thunderstorms developed across northern Utah and produced strong downburst winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 30, 9:05 AM MST, 3 hours 35 minutes earlier.
Area Forecast Discussion
National Weather Service Salt Lake City UT
1005 AM MDT Sat May 30 2020
.SYNOPSIS...The warm southerly flow over Utah will strengthen
as a storm system ejects northeast across the western Great
Basin today. Moisture in place across the eastern two thirds of
the state will fuel showers and thunderstorms again this afternoon
and evening. Drier conditions and still unseasonably warm
conditions will remain across the area to begin the upcoming week.
&&
.DISCUSSION...The high amplitude ridge to the immediate east of
Utah and an upstream upper low moving north-northeast through
central/northern California will produce an increasingly strong
and quite warm southerly flow across the Great Basin today.
Expecting strong/gusty southerly winds across western/southern
Utah as a surface trough moves into eastern Nevada and good
vertical mixing ahead of this trough brings the increasingly
strong low-level winds aloft into play this afternoon. Critical
fire weather conditions are expected across the lower elevations
of west-central through extreme southern Utah due to the strong
winds and low humidity.
The moisture plume focused on the eastern two-thirds of Utah
continues to fuel scattered light showers and/or virga this
morning. Anticipating some breaks in cloud cover later this
morning through early afternoon which will promote strong surface
heating and destabilize the air mass by later this afternoon
through early this evening. Scattered convection developing by
late this afternoon could gain some organization from any subtle
dynamic features embedded in this moisture plume
The best area for convection by this evening could focus along the
boundary between the drier air advancing east into western Utah
and the moisture plume already in place across the eastern two-
thirds of the state. Areas along the I-15 corridor and points east
could see the greatest concentration of showers and storms this
evening. This convection initially could produce strong/gusty
winds followed by a few of the stronger storms capable of brief
moderate to heavy rainfall.
The lifting of the aforementioned California upper low north-
northeast through the western Great Basin could bring convection
into far northwest Utah late tonight. At this time it appears that
convection will be somewhat limited in areal coverage, and
confined to the surface trough over extreme northwest Utah.
The eastward spread of drier air across the state Sunday will
limit any convection to mainly eastern third of the state Sunday
and into early next week. Moisture could return to the area
towards the middle and latter portions of the upcoming week.
.AVIATION...Southerly winds are expected to prevail at the KSLC
terminal through the valid TAF period, with increasingly gusty
conditions developing this afternoon. Within the 21-02z window,
showers and thunderstorms in the vicinity of the terminal will
likely create gusty and erratic outflow winds periodically into
early evening, with a 20 percent chance of thunderstorms directly
impacting the terminal.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 8 PM MDT Sunday for UTZ490-495-497-498.
Wind Advisory until 9 PM MDT this evening for UTZ005-015-016.
Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ489.
WY...None.
&&
PUBLIC...CONGER
AVIATION...MERRILL
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous Weather Outlook National Weather Service Salt Lake City UT 540 AM MDT Sat May 30 2020 UTZ001>016-019>021-517-518-WYZ021-311300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 540 AM MDT Sat May 30 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Southwesterly winds will increase today, with gusts 40 to 50 mph expected this afternoon and evening across much of western Utah. Strong winds will also support critical fire weather conditions today, especially when combined with low humidities and dry fuels across portions of southern and central Utah. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical fire weather conditions will continue Sunday and potentially into Monday for portions of central and southern Utah due to gusty winds, low humidities, and dry fuels. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The Salt Lake City radar (KMTX), 126 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
31 thunderstorm wind. Local standard time, as filed.
The PEHRSN UPR sensor recorded a peak wind gust of 62 mph.
The Kennecott Beach sensor recorded a peak wind gust of 58 mph.
A sensor at the Great Salt Lake Marina recorded a peak wind gust of 60 mph.
The Pioneer Crossing sensor recorded a peak wind gust of 59 mph.
A wind gust of 60 mph was reported near Wendover Airport.
The sensor at American Fork Marina recorded a peak wind gust of 59 mph.
The sensor at Hill Air Force Base recorded a peak wind gust of 68 mph.
The I-15 @ MP 169 sensor recorded a peak wind gust of 59 mph.
The I-15 @ MP 169 sensor recorded a wind gust of 68 mph.
Signal Peak RAWS station reported a peak wind gust of 60 mph.
The I-15 at MP 369 North Brigham City sensor recorded a peak wind gust of 62 mph.
Dugway mesonet Simpson Springs station reported a peak wind gusts of 60 to 73 mph.
A peak wind gusts of 58 mph was recorded by a sensor at Salt Lake City International Airport.
The U.S. Army Dugway Proving Ground Tower Grid sensor recorded a peak wind gust of 67 mph.
The Trans-Jordan Landfill sensor recorded a peak wind gust of 59 mph.
The U.S. Army Dugway Proving Ground weather station at Camel Back Mountain reported a 91 mph gust at 2 meter sensor height and a 92 mph gust at a 10 meter height.
The U.S. Army Dugway Proving Ground Tower Grid sensor recorded a peak wind gust of 63 mph.
Dugway mesonet Target R station reported a peak wind gust of 59 mph.
The U.S. Army Dugway Proving Ground V-Grid sensor recorded a peak wind gust of 59 mph.
The U.S. Army Dugway Proving Ground Upper Cedar Mountain station recorded wind gusts between 60 and 65 mph.
The U.S. Army Dugway Proving Ground Horizontal Grid sensor recorded a peak wind gust of 63 mph.
Dugway RAWS station reported a peak hourly wind gust of 61 mph, time of report estimated from radar and surrounding observations.
The U.S. Army Dugway Proving Ground Salt Flats sensor recorded wind gusts of 60 and 63 mph.
The U.S. Army Dugway Proving Ground Wig Mountain sensor recorded wind gusts of 63 and 64 mph.
The U.S. Army Dugway Proving Ground Causeway station recorded a peak wind gust of 61 mph.
The U.S. Army Dugway Proving Ground Callao Gate sensor recorded a peak wind gust of 61 mph.
Dugway mesonet Romeo and Centerline station reported a peak wind gust of 58 mph.
The Locomotive Springs sensor recorded a peak wind gust of 60 mph.
The U.S. Army Dugway Proving Ground Interstate 80 station recorded a peak wind gust of 63 mph.
The US-40 at MP 55 Dollar Ridge Tripod mesonet station reported a peak wind gust of 67 mph.
The Gunnison Island sensor recorded a peak wind gust of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894930, 894929, 893052, 893053, 893054, 893055, 893058, 893060, 893062, 894954, 893063, 894947, 893065, 893068, 893069, 893072, 894925, 894949, 894934, 894939, 894935, 894951, 894938, 894937, 894942, 894933, 894948, 893074, 894940, 894953, 894932.